Vertex Exponential Algorithms for Connected f-Factors

Authors Geevarghese Philip, M. S. Ramanujan



PDF
Thumbnail PDF

File

LIPIcs.FSTTCS.2014.61.pdf
  • Filesize: 443 kB
  • 11 pages

Document Identifiers

Author Details

Geevarghese Philip
M. S. Ramanujan

Cite AsGet BibTex

Geevarghese Philip and M. S. Ramanujan. Vertex Exponential Algorithms for Connected f-Factors. In 34th International Conference on Foundation of Software Technology and Theoretical Computer Science (FSTTCS 2014). Leibniz International Proceedings in Informatics (LIPIcs), Volume 29, pp. 61-71, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2014)
https://doi.org/10.4230/LIPIcs.FSTTCS.2014.61

Abstract

Given a graph G and a function f:V(G) -> [V(G)], an f-factor is a subgraph H of G such that deg_H(v)=f(v) for every vertex v in V(G); we say that H is a connected f-factor if, in addition, the subgraph H is connected. Tutte (1954) showed that one can check whether a given graph has a specified f-factor in polynomial time. However, detecting a connected f-factor is NP-complete, even when f is a constant function - a foremost example is the problem of checking whether a graph has a Hamiltonian cycle; here f is a function which maps every vertex to 2. The current best algorithm for this latter problem is due to Björklund (FOCS 2010), and runs in randomized O^*(1.657^n) time (the O^*() notation hides polynomial factors). This was the first superpolynomial improvement, in nearly fifty years, over the previous best algorithm of Bellman, Held and Karp (1962) which checks for a Hamiltonian cycle in deterministic O(2^n*n^2) time. In this paper we present the first vertex-exponential algorithms for the more general problem of finding a connected f-factor. Our first result is a randomized algorithm which, given a graph G on n vertices and a function f:V(G) -> [n], checks whether G has a connected f-factor in O^*(2^n) time. We then extend our result to the case when f is a mapping from V(G) to {0,1} and the degree of every vertex v in the subgraph H is required to be f(v)(mod 2). This generalizes the problem of checking whether a graph has an Eulerian subgraph; this is a connected subgraph whose degrees are all even (f(v) equiv 0). Furthermore, we show that the min-cost editing and edge-weighted versions of these problems can be solved in randomized O^*(2^n) time as long as the costs/weights are bounded polynomially in n.
Keywords
  • Exact Exponential Time Algorithms
  • f-Factors

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Richard Bellman. Dynamic programming treatment of the travelling salesman problem. Journal of the Association of Computing Machinery, 9(1):61-63, 1962. Google Scholar
  2. Andreas Björklund. Determinant sums for undirected hamiltonicity. In FOCS, pages 173-182, 2010. Google Scholar
  3. Leizhen Cai and Boting Yang. Parameterized complexity of even/odd subgraph problems. J. Discrete Algorithms, 9(3):231-240, 2011. Google Scholar
  4. Gérard Cornuéjols. General factors of graphs. J. Comb. Theory, Ser. B, 45(2):185-198, 1988. Google Scholar
  5. Marek Cygan, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Ildikó Schlotter. Parameterized complexity of eulerian deletion problems. Algorithmica, 68(1):41-61, 2014. Google Scholar
  6. Marek Cygan, Jesper Nederlof, Marcin Pilipczuk, Michal Pilipczuk, Johan M. M. van Rooij, and Jakub Onufry Wojtaszczyk. Solving connectivity problems parameterized by treewidth in single exponential time. In FOCS, pages 150-159, 2011. Google Scholar
  7. Reinhard Diestel. Graph Theory. Springer-Verlag, Heidelberg, 3rd edition, 2005. Google Scholar
  8. Fedor V. Fomin and Petr A. Golovach. Parameterized complexity of connected even/odd subgraph problems. J. Comput. Syst. Sci., 80(1):157-179, 2014. Google Scholar
  9. Michael R. Garey and David S. Johnson. Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York, NY, USA, 1979. Google Scholar
  10. Petr A. Golovach. Editing to a connected graph of given degrees. CoRR, abs/1308.1802, 2013. Google Scholar
  11. Gregory Gutin, Magnus Wahlström, and Anders Yeo. Parameterized rural postman and conjoining bipartite matching problems. CoRR, abs/1308.2599, 2013. Google Scholar
  12. Michael Held and Richard M. Karp. A dynamic programming approach to sequencing problems. Journal of the Society for Industrial and Applied Mathematics, 10(1):196-210, 1962. Google Scholar
  13. Richard M. Karp. Reducibility Among Combinatorial Problems. In Proceedings of a symposium on the Complexity of Computer Computations, held March 20-22, 1972, at the IBM Thomas J. Watson Research Center, Yorktown Heights, New York, The IBM Research Symposia Series, pages 85-103. Plenum Press, New York, 1972. Google Scholar
  14. László Lovász. The factorization of graphs. Combinatorial Structures and Their Applications, pages 243-246, 1970. Google Scholar
  15. László Lovász. The factorization of graphs. ii. Acta Mathematica Academiae Scientiarum Hungarica, 23(1-2):223-246, 1972. Google Scholar
  16. László Lovász. On determinants, matchings, and random algorithms. In L. Budach, editor, Fundamentals of Computation Theory FCT'79, pages 565-574, Berlin, 1979. Akademie-Verlag. Google Scholar
  17. Luke Mathieson and Stefan Szeider. Editing graphs to satisfy degree constraints: A parameterized approach. J. Comput. Syst. Sci., 78(1):179-191, 2012. Google Scholar
  18. Hannes Moser and Dimitrios M. Thilikos. Parameterized complexity of finding regular induced subgraphs. J. Discrete Algorithms, pages 181-190, 2009. Google Scholar
  19. J. T. Schwartz. Fast probabilistic algorithms for verification of polynomial identities. J. ACM, 27(4):701-717, October 1980. Google Scholar
  20. William Thomas Tutte. A short proof of the factor theorem for finite graphs. Canadian Journal of Mathematics, 6:347-352, 1954. Google Scholar
  21. Magnus Wahlström. Abusing the tutte matrix: An algebraic instance compression for the k-set-cycle problem. In STACS, pages 341-352, 2013. Google Scholar
  22. Richard Zippel. Probabilistic algorithms for sparse polynomials. In Symbolic and Algebraic Computation, volume 72, pages 216-226, 1979. Google Scholar